A 61-year-old lady presented with rapid onset of lethargy and reduced mobility with inability to use stairs over 1 month. Prior to this, she was fit and well and was a lifelong non-smoker. At presentation, she was overweight and had evidence of skin bruising and severe proximal myopathy of her legs. A midnight cortisol was >1710 nmol/l with a corresponding ACTH of 610 nmol/l confirming ACTH dependent Cushings syndrome. Serum potassium was 2.6 mmol/l and a new diagnosis of type 2 diabetes was made. She was commenced on metyrapone 500 mg tds for significant disease burden. MRI of pituitary revealed no lesion and CT scan of adrenals showed bilateral adrenal hyperplasia. In preparation for IPSS, metyrapone was stopped and cortisol levels were monitored. It was noted that her cortisol levels were consistently below 250 nmol/l with a corresponding ACTH of 34 ng/l. A midnight cortisol after discontinuation of metyrapone for 2 weeks was low at 41 nmol/l consistent with spontaneous resolution of Cushings syndrome. Insulin Tolerance Test showed sub-optimal cortisol response and she was commenced on hydrocortisone replacement therapy. However, within 3 months since discharge, she represented to hospital with reduced mobility and hypokalaemia. A LDDST after stopping hydrocortisone, confirmed relapse with a cortisol of >1650 nmol/l at 48 h. IPSS excluded a central ACTH source and a gallium 68 DOTATATE PET CT identified a 1.6 cm gallium avid lung lesion consistent with possible ectopic source. She is awaiting resection of the lung nodule.
Learning points: i) In patients with Cushings syndrome whose cortisol levels respond briskly to low dose metyrapone, spontaneous remission should be considered. ii) Careful monitoring of patients with Cushings, who appear to recover spontaneously is essential as relapses are frequent. iii) This is a very unusual case as cyclical Cushings has only once been reported in patient with ectopic ACTH production.